CSN Login
Members Online: 8

You are here

Would you be scared?

Shayenne's picture
Shayenne
Posts: 2370
Joined: Jan 2009

Hi all!

I was wondering, I just saw my onc on Monday, who said the big question was if I should be kept on Avastin.

As you know, I just had a colon perforation at the end of March, and had to have emergency surgery and a colostomy done, my bowels were going into my belly...the surgery went well, and the recovery was well also, they cancelled my chemo since then, until I was healed, which they now want to restart on May 13.

I am eager to restart treatments, as I am afraid to not have chemo for awhile, thinking the cancer will spread now, and my tumors were starting to shrink, and then surgery had to happen, but the onc's dr. on her team who came to visit me in the hospital said this may have happened because of the avastin, it could cause colon perforations, but before all this happened, and while I was even in the hospital for tests when I was being diagnosed in January, they said I was losing blood from somewhere, they just had to find where.. I believe this was the cause of the perforation, since I was bleeding somewhere anyway, but the onc said on Monday she wants to keep me on Avastin if I want, only because the Avastin is also so good for diseased livers, and was working well, and believes since it was almost my 4th treatment that the colon perforation happened, that she thinks it wasn't the Avastin that caused it, since she believes it's something that would have happened right away when I first got the Avastin.

I asked her if it would be likely that the Avastin would cause another perforation, but she said "it would be highly unlikely", so I don't mind taking the Avastin, as I know it does work well on the liver, as she says, but has anyone ever experiences something like this, and do you all think the Avastin would be ok to keep taking?

Thanks in advance for the replies, I just don't know it there could be more perforations, once you had a colostomy, since I have one now?

Hugsss!
~Donna

msccolon's picture
msccolon
Posts: 1956
Joined: Oct 2004

i have been on avastin for years, but haven't had any perforations or any major side effects other than high blood pressure, which I'm on meds for now. I know that bowel perforation is a possible side effect with Avastin, and they certainly take that serious. My guess would be that if the docs think it's an acceptable risk, then you should consider that when making your decision! It is our responsibility as a patient to advocate for ourselves and to gather as much information as we need to make the tough decisions, but we also have to know when it's time to let somebody else's expertise take over! I imagine that is what you are doing now, gathering information so you can make up YOUR mind, then you will be ready to discuss it further with your onc. If you are confident in your onc team, then it should be an easy enough decision to make once you have gathered all of your information. For me, I don't believe I would have gotten 3 years between surgeries without the Avastin. Good luck and I look forward to finding out what your decision is! Fight on!
mary

Subscribe to Comments for "Would you be scared?"